Alert archive / Michigan / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Rapids, MI

August 4, 20125 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 4, 2012, 7:39 PM EDT for 5 counties in Michigan. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 7:39 PM EDT (23:39 UTC)
Expired
Aug 4, 2012, 9:30 PM EDT
In force
111 min
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 62 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WWUS83 KGRR 042339
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT SAT AUG 4 2012

MIZ064-065-071>073-050130-
ALLEGAN-BARRY-CALHOUN-KALAMAZOO-VAN BUREN-
739 PM EDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED STRONG THUNDERSTORMS FROM SOUTH HAVEN TO NEAR 
SCHOOLCRAFT...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE 
STORMS THROUGH 930 PM EDT.

LOCATIONS IMPACTED INCLUDE...
  GOBLES...             BLOOMINGDALE...       VICKSBURG...
  GANGES...             PULLMAN...            KENDALL...
  OSHTEMO...            PORTAGE...            FULTON...
  KALAMAZOO...          DOUGLAS...            FENNVILLE...
  SAUGATUCK...          ALAMO...              ATHENS...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8621 4224 8622 4225 8637 4245 8626
      4276 8621 4277 8508 4242 8507 4242 8472
      4208 8471
TIME...MOT...LOC 2336Z 220DEG 31KT 4223 8585

$$

COBB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:30 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 4, 7:30 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
730 PM EDT SAT AUG 4 2012

.SYNOPSIS...
ISSUED AT 100 PM EDT SAT AUG 4 2012

SEVERE STORMS POSSIBLE THIS EVENING AND OVERNIGHT TONIGHT. COOLER
WEATHER WILL MOVE INTO THE REGION SUNDAY AND REMAIN IN PLACE THROUGH
MUCH OF NEXT WEEK.

&&

.SHORT TERM... (TONIGHT THROUGH MONDAY NIGHT)
UPDATE ISSUED AT 649 PM EDT SAT AUG 4 2012

NORTHERN EDGE OF THUNDERSTORM COMPLEX MOVING INTO SOUTHWEST LOWER
MICHIGAN AND WILL BRING STRONG WINDS...DANGEROUS LIGHTNING
AND BRIEF MODERATE TO HEAVY RAINFALL TO LOCATIONS IN THE SEVERE
THUNDERSTORM WATCH FROM WEST TO EAST OVER THE NEXT COUPLE OF
HOURS. TIMING OF THE STRONGEST COMPLEX INTO VAN BUREN COUNTY AND
SOUTH HAVEN RIGHT AROUND 700PM EDT. LIGHTNING WINDS AND RAIN WILL
MOVE INTO KALAMAZOO COUNTY BY 730PM AND TOWARD BATTLE CREEK AND
MARSHALL IN CALHOUN COUNTY BY AROUND 800PM.

OTHER WEAKER STORMS ARE MOVING ACROSS LAKE MICHIGAN TO THE NORTH.
THESE SHOULD REACH THE LAKE SHORE INCLUDING THE GRAND HAVEN AREA
BY AROUND 8PM. THE STORMS TO THE NORTH OF THE MAIN COMPLEX HAVE
HAD A HISTORY OF MUCH LESS LIGHTNING BUT COULD FLARE QUICKLY
MOVING INTO A SOMEWHAT FAVORABLE ENVIRONMENT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 100 PM EDT SAT AUG 4 2012

OUR PRIMARY LONG TERM FCST CHALLENGE IS TO DETERMINE PROBABILITIES
FOR CONVECTION LATE IN THE WEEK. A STRONG NORTHERN STREAM WAVE WILL
MOVE INTO THE NORTHERN GREAT LAKES REGION THURSDAY AND FRIDAY.
TIMING IS TRICKY AND STILL A LITTLE UNCERTAIN SO WE WILL CONTINUE TO
MENTION POTENTIAL FOR SOME STORMS THURSDAY INTO FRIDAY.

THERE IS ALSO JUST A SLIGHT CHANCE OF A SHOWER OR STORM TUESDAY WITH
A WEAKER SYSTEM.  TEMPS WILL AVERAGE FAIRLY CLOSE TO NORMAL THROUGH
MIDWEEK. TEMPS MAY COOL TO SLIGHTLY BELOW NORMAL BY FRIDAY INTO
SATURDAY AS THE NORTHERN STREAM WAVE MOVES THROUGH OUR REGION. IN
FACT IT IS NOTED THAT 12Z GFS/MEX GUIDANCE HAS TRENDED COOLER AND
NOW ONLY HAS MAX TEMPS REACHING THE LOW TO MID 70S FRI/SAT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY)
ISSUED AT 730 PM EDT SAT AUG 4 2012

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING.
THE BEST CHC FOR TSTORMS FROM 00Z THROUGH 02Z THIS EVE WILL
BE ALONG THE I-94 CORRIDOR WHERE STRONG TO SEVERE THUNDERSTORMS
COULD PRODUCE HIGH WIND GUSTS. CONDITIONS WILL BRIEFLY DETERIORATE
TO IFR IN STRONGER STORMS AND ALSO AS CIGS BRIEFLY LOWER DURING THE
EARLY MORNING HOURS SUNDAY. HOWEVER THE OVERALL THREAT FOR STORMS
OVERNIGHT SHOULD GRADUALLY DECREASE AS INSTABILITY DECREASES.

CONDITIONS SHOULD BE MAINLY MVFR SUNDAY MORNING AS LINGERING SHOWERS
GRADUALLY EXIT FROM WEST TO EAST. HOWEVER SOME LOW CLOUDS MAY LINGER
BEHIND THE FRONT SUCH THAT CONDITIONS MAY NOT IMPROVE TO VFR UNTIL
LATE SUNDAY MORNING/SUNDAY AFTERNOON WHEN DRIER AIR WILL FINALLY
ADVECT IN AND CLOUD BASES WILL RISE.

&&

.MARINE...
ISSUED AT 350 AM EDT SAT AUG 4 2012

VERY STRONG THUNDERSTORMS POSSIBLE OVER LAKE MICHIGAN AFTER 6PM
THIS EVENING THROUGH AROUND 12AM SUNDAY. GUSTY WINDS OVER 40 KNOTS
WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING AND LARGE HAIL.

INCREASING WINDS AND WAVES TO OCCUR THIS AFTERNOON WITH HAZARDOUS
SMALL CRAFT AND SWIMMING CONDITIONS DEVELOPING BY EARLY THIS
EVENING. WINDS OF 15 TO 25 KNOTS WITH WAVES OF 3 TO 5 FEET AND
POSSIBLY EVEN UP TO 6 FEET WILL BE COMMON ALONG THE LAKE SURE MOST
OF SUNDAY. WINDS AND WAVES BEGIN TO DECREASE SUNDAY AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 100 PM EDT SAT AUG 4 2012

MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE IN THUNDERSTORMS THAT
MOVE THROUGH THE REGION TONIGHT. THIS MAY RESULT IN SOME ISOLATED
LOCALIZED FLOODING TONIGHT...BUT WIDESPREAD HYDROLOGIC IMPACTS ARE
NOT EXPECTED OVER THE NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM 5 AM EDT SUNDAY THROUGH LATE
SUNDAY
     NIGHT FOR MIZ050-056-064-071.

     BEACH HAZARDS STATEMENT THROUGH LATE SUNDAY NIGHT FOR
MIZ037-043.

LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LMZ848-849.

     SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 2 AM EDT MONDAY FOR
     LMZ844>847.

&&

SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...MACZKO
MARINE...MACZKO
Hazardous weather outlook, Aug 4, 5:29 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT SAT AUG 4 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-052130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
529 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS LOWER MICHIGAN. DANGEROUS LIGHTNING AND DAMAGING
WINDS WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH LARGE HAIL
AND HEAVY RAINFALL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS WELL AS
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

LMZ844>849-052130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
529 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL OCCUR TONIGHT. STRONG
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LAKE THIS EVENING
THROUGH THE OVERNIGHT HOURS. GUSTY WINDS OVER 35 KNOTS AND LARGE
HAIL MAY BE POSSIBLE ALONG WITH DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS BOATING CONDITIONS ARE LIKELY FOR SUNDAY FOR SMALL
CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 4, 7:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT SAT AUG 4 2012

MIZ064-065-071>073-050130-
ALLEGAN-BARRY-CALHOUN-KALAMAZOO-VAN BUREN-
739 PM EDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM SOUTH HAVEN TO NEAR
SCHOOLCRAFT...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS THROUGH 930 PM EDT.

LOCATIONS IMPACTED INCLUDE...
  GOBLES...             BLOOMINGDALE...       VICKSBURG...
  GANGES...             PULLMAN...            KENDALL...
  OSHTEMO...            PORTAGE...            FULTON...
  KALAMAZOO...          DOUGLAS...            FENNVILLE...
  SAUGATUCK...          ALAMO...              ATHENS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY
EVENING FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8621 4224 8622 4225 8637 4245 8626
      4276 8621 4277 8508 4242 8507 4242 8472
      4208 8471
TIME...MOT...LOC 2336Z 220DEG 31KT 4223 8585

COBB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:08 AM EDTSmall Craft AdvisoryGRR42 hr
Aug 4, 4:24 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren41 hr
Aug 4, 5:31 PM EDTSpecial Marine WarningGRR119 min
Aug 4, 6:57 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren38 min
Aug 4, 7:21 PM EDTSpecial Marine WarningGRR29 min

Nearby

Special Weather Statements in Michigan, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.